MAUDE Adverse Event Report: COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number G23905
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Codes Pain (1994); Swelling (2091); No Code Available (3191)
Date of Event 05/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Reporter occupation: regulatory affairs specialist.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a turbo-ject double lumen over-the-wire power-injectable picc ruptured inside of a (b)(6) year-old male oncology patient after being implanted on (b)(6) 2020.Consequently, the device was removed on (b)(6) 2020 and replaced.The patient was undergoing contrast injection (3ml/sec plus 250psi limited) for oncology treatment through the purple lumen of the device when it ruptured upstream of the insertion point in his arm.A ct contrast power injector was attached to the picc line when it ruptured.The patient felt pain and experienced swelling in the arm before the injection was stopped.The insertion site was examined and an ice pack was applied to the area.A peripheral line was placed in the opposite arm and a ct was completed.The device was removed under fluoroscopy to ensure that no additional pieces were left inside the patient.A new device was placed successfully in the patient's left arm.Upon examining the removed device, kinking was noticed on either side of the rupture as if the device was "bending/pistoning during arm movement".Additional information regarding the patient, device, and event has been requested but is currently unavailable.
 
Event or Problem Description
Additional information regarding the patient, device, and event was received on (b)(6) 2020.The line was dressed according to the user facility's protocol using occlusive dressing.The rupture occurred downstream of a competitor securing device that was being used to secure the line to the patient.The maximum administration setting before power injection was checked beforehand and reported to be 3 ml/sec with 250 psi pressure.The line was locked with saline when not in use and was monitored per the user facility's protocol.The patient was reported to be active and receiving outpatient treatment.The patient was monitored per the user facility's protocol.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.H6- additional method code: analysis of production records (3331).Investigation - evaluation: (b)(6) hospital reported that a cook turbo-ject®double lumen over-the-wire power-injectable picc ruptured.This event was said to have occurred on (b)(6) 2020.Further communication with the user facility noted that the picc line catheter ruptured during contrast ct injection.The facility reported that the contrast ct was completed successfully utilizing a peripheral iv line and another device was placed to continue patient care.A review of the quality control and device history record (dhr), as well as a visual inspection and functional test of the returned device, was conducted during the investigation.One used device was returned for investigation.Upon visual inspection, the catheter was noted to be flattened/stretched as well as collapsed near the manifold.A functional test of the device confirmed that water leaks out of the rupture hole when inserting water into the purple hub.Cook has concluded that this device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that there are sufficient inspection activities in place to prevent this failure mode prior to release.A review of the device history records (dhrs) for the reported complaint device lot (10148486) and related sub-assembly lots revealed no non-conformances related to the failure mode.A database search did not identify any other events associated with the reported device lot.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.A review of the product's instruction for use provides the following information for end users related to this failure mode: ¿the turbo-ject picc is indicated for multiple injections of contrast media through a power injector.The maximum pressure limit setting for power injectors used with the turbo-ject picc may not exceed 325 psi and the flow rate may not exceed the maximum flow rate indicated.Catheter tip position should be monitored by x-ray on a routine basis.Periodic lateral view x-ray is suggested to assess tip location in relation to vessel wall.Tip position should appear to be parallel to vessel wall.If lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Patient movement can cause catheter tip displacement.After catheter placement and prior to use, tip position and lumen patency should be confirmed by free aspiration of venous blood.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.¿ based on the information provided, examination of the returned device, and the results of the investigation, a definitive root cause for this event was not established.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10070449
Report Number1820334-2020-00960
Device Sequence Number3881381
Product Code LJS
UDI-Device Identifier00827002239050
UDI-Public(01)00827002239050(17)211113(10)10148486
Combination Product (Y/N)N
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/13/2021
Device Model NumberG23905
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1111
Device Lot Number10148486
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2020
Initial Date Received by Manufacturer 05/12/2020
Supplement Date Received by Manufacturer06/02/2020
07/20/2020
Initial Report FDA Received Date05/19/2020
Supplement Report FDA Received Date06/04/2020
07/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDRAD STELLANT INJECTOR; SECURACATH SECURING DEVICE.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age38 YR